Regulating Hartshorne’s connectedness theorem

Bruno Benedetti, Barbara Bolognese, Matteo Varbaro

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

A classical theorem by Hartshorne states that the dual graph of any arithmetically Cohen–Macaulay projective scheme is connected. We give a quantitative version: If (Formula presented.) is an arithmetically Gorenstein projective scheme of regularity (Formula presented.), and if every irreducible component of X has regularity (Formula presented.), we show that the dual graph of X is (Formula presented.)-connected. The bound is sharp. We also provide a strong converse to Hartshorne’s result: every connected graph is dual to a suitable arithmetically Cohen–Macaulay projective curve of regularity (Formula presented.)3, whose components are all rational normal curves. The regularity bound is smallest possible in general. Further consequences are: (1) every graph is the Hochster–Huneke graph of a complete equidimensional local ring. (This answers a question by Sather–Wagstaff and Spiroff). (2) The regularity of a curve is not larger than the sum of the regularities of its primary components.

Original languageEnglish (US)
Pages (from-to)1-18
Number of pages18
JournalJournal of Algebraic Combinatorics
DOIs
StateAccepted/In press - Feb 27 2017

Keywords

  • Arithmetically Gorenstein arrangements
  • Balinski’s theorem
  • Castelnuovo–Mumford regularity
  • Dual graphs
  • k-connectivity

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Discrete Mathematics and Combinatorics

Fingerprint Dive into the research topics of 'Regulating Hartshorne’s connectedness theorem'. Together they form a unique fingerprint.

  • Cite this